Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 89, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 19, 2018, 10:23 PM CDT for Chautauqua County, Elk County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2018, 10:23 PM CDT (03:23 UTC)
- Expired
- May 19, 2018, 11:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chautauqua County, KS, Elk County, KS
The radar
The Wichita radar (KICT), 116 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 437 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
112
WUUS53 KICT 200323
SVRICT
KSC019-049-200400-
/O.NEW.KICT.SV.W.0089.180520T0323Z-180520T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1023 PM CDT SAT MAY 19 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Elk County in southeastern Kansas...
Chautauqua County in southeastern Kansas...
* Until 1100 PM CDT
* At 1023 PM CDT, severe thunderstorms were scattered along a line
extending from 7 miles south of Moline to 6 miles south of Cedar
Vale, moving east-northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sedan, Peru, Chautauqua, Elgin, Niotaze and Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3706 9653 3731 9628 3738 9597 3700 9597
3700 9653
TIME...MOT...LOC 0323Z 259DEG 24KT 3727 9626 3701 9651
HAIL...1.00IN
WIND...60MPH
$$
DARMOFAL3 follow-up statements
568
WWUS53 KICT 200336
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1036 PM CDT SAT MAY 19 2018
KSC019-049-200400-
/O.CON.KICT.SV.W.0089.000000T0000Z-180520T0400Z/
Elk KS-Chautauqua KS-
1036 PM CDT SAT MAY 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHEASTERN ELK AND CHAUTAUQUA COUNTIES...
At 1035 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Elk Falls to just southeast of
Cedar Vale, moving east-northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sedan, Peru, Chautauqua, Elgin, Niotaze and Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3706 9653 3731 9628 3738 9597 3700 9597
3700 9653
TIME...MOT...LOC 0335Z 258DEG 23KT 3727 9614 3704 9646
HAIL...1.00IN
WIND...60MPH
$$
DARMOFAL068
WWUS53 KICT 200350
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1050 PM CDT SAT MAY 19 2018
KSC019-049-200400-
/O.CON.KICT.SV.W.0089.000000T0000Z-180520T0400Z/
Elk KS-Chautauqua KS-
1050 PM CDT SAT MAY 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHEASTERN ELK AND CHAUTAUQUA COUNTIES...
At 1049 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Longton to 6 miles east of Cedar
Vale, moving east-northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sedan, Peru, Niotaze and Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3708 9647 3730 9624 3738 9597 3705 9597
3703 9642
TIME...MOT...LOC 0349Z 252DEG 21KT 3727 9607 3709 9639
HAIL...1.00IN
WIND...60MPH
$$
DARMOFAL632
WWUS53 KICT 200356
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1056 PM CDT SAT MAY 19 2018
KSC019-049-200405-
/O.EXP.KICT.SV.W.0089.000000T0000Z-180520T0400Z/
Elk KS-Chautauqua KS-
1056 PM CDT SAT MAY 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELK AND
CHAUTAUQUA COUNTIES WILL EXPIRE AT 1100 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small
hail, gusty winds and heavy rainfall are still expected with these
thunderstorms.
LAT...LON 3708 9647 3730 9624 3738 9597 3705 9597
3703 9642
TIME...MOT...LOC 0355Z 259DEG 24KT 3728 9602 3710 9634
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:31 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 19, 6:31 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Wichita KS 631 PM CDT Sat May 19 2018 .SHORT TERM...(This evening through Tuesday night) Issued at 345 PM CDT Sat May 19 2018 Forecast Headline/Highlight: Severe thunderstorms primarily with both large/very large hail and damaging winds likely across south-central & southeast KS until late this evening. A couple tornadoes are also possible. Tonight: This afternoon a SE-moving cold front was nearing the KS Turnpike. The front is approaching a moisture-rich environment that combined with sufficient heating, is causing rapid destabilization across south-central & southeast KS. Severe thunderstorms are erupting along the front from northern OK to southeast KS. At 3 PM CDT, the front extended from south-central IA, to along the KS Turnpike, to the western Red River. The front is being driven by a weak mid- upper level shortwave that extends from central Nebraska to central CO. With the shortwave shearing as it moves E/NE, the front should decelerate this evening & perhaps stall as it ventures into eastern & southern OK late tonight. This would slowly shift the axis of strong & severe thunderstorms SE as the night progresses. The mid-upper shortwave will couple with the sfc front to promote increasing & deepening speed & directional shear to trigger severe thunderstorms, especially along & southeast of the turnpike. With the strengthening deep-layer shear, hail may reach around 2 inches along with winds that may reach around 70 mph. There continues to be concern that a few tornadoes may form, perhaps as far west as the turnpike. The front's presence will produce a fairly sharp NW-SE temperature gradient with lows from around 50 at KRSL & KGBD to around 65 in southeast KS. Sun & Sunday Night: The decelerating front dictates increasing PoPs across southeast KS, especially Sun morning. With the front decelerating, a few showers & isolated thunderstorms may redevelop just south of the OK state line Sunday night, so wouldn't be surprised if slight chance PoPs are assigned near the OK line on the next couple forecasts. Mon-Tue Night: There should be a brief intermission from thunderstorms as a mid- upper wave, which'll deepen rapidly near the Pacific Coast Mon Night, undergoes pronounced cyclogenesis early next week. This would cause amplification of a mid-upper ridge over the Great Plains. The mid-upper pattern deamplifies Tue & Tue night as a shortwave ejects E/NE across the central Rockies. This may enable a few thunderstorms to develop Tue night. .LONG TERM...(Wednesday through Saturday) Issued at 345 PM CDT Sat May 19 2018 Southwest mid/upper flow is progged to return as we move through much of the upcoming week. This will help steer any subtle shortwave troughs into the area bringing additional chances for showers and thunderstorms through much of the period. Above normal temperatures are also expected with highs around 90. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 628 PM CDT Sat May 19 2018 Scattered thunderstorms will continue to linger across southeast Kansas for much of the night before the cold front pushes through the region. Otherwise low clouds will spread southward from central Kansas late this evening and cover much of the region by daybreak. The low clouds will linger through the morning with ceilings gradually rising and low clouds beginning to scatter out for the afternoon. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 58 73 58 82 / 30 20 10 10 Hutchinson 55 71 54 81 / 30 10 0 10 Newton 56 70 55 81 / 30 20 10 10 ElDorado 59 71 57 81 / 30 20 10 10 Winfield-KWLD 60 73 57 83 / 40 30 10 20 Russell 51 68 51 81 / 20 0 0 10 Great Bend 50 69 52 80 / 20 0 0 10 Salina 55 70 52 82 / 20 0 10 10 McPherson 55 70 53 81 / 30 10 10 10 Coffeyville 66 77 60 83 / 70 40 10 10 Chanute 64 75 58 82 / 50 30 10 10 Iola 64 75 58 81 / 40 30 10 10 Parsons-KPPF 65 77 60 83 / 60 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EPS LONG TERM...EPS AVIATION...CDJ
Hazardous weather outlook, May 19, 8:45 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 845 PM CDT Sat May 19 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-210145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 845 PM CDT Sat May 19 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few strong storms will be possible across southern Kansas otherwise more storms could move up into southeast Kansas late tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms will remain in the forecast periodically from late Monday night through Friday. While a few strong storms will be possible, the risk for organized severe storms appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 19, 6:17 PM CDT, 4 hours 6 minutes before
Special Weather Statement National Weather Service Wichita KS 617 PM CDT SAT MAY 19 2018 KSZ098-192345- Chautauqua KS- 617 PM CDT SAT MAY 19 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Chautauqua County in southeastern Kansas... * Until 645 PM CDT * At 616 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm just north of Bigheart, or 14 miles south of Sedan...moving northeast at 40 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Peru, Chautauqua and Niotaze. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for southeastern Kansas. LAT...LON 3705 9623 3719 9597 3700 9597 3700 9624 TIME...MOT...LOC 2317Z 236DEG 34KT 3692 9623 DARMOFAL
Special weather statement, May 19, 6:22 PM CDT, 4 hours 1 minute before
Special Weather Statement National Weather Service Wichita KS 622 PM CDT SAT MAY 19 2018 KSZ099-200000- Montgomery KS- 622 PM CDT SAT MAY 19 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Montgomery County in southeastern Kansas... * Until 700 PM CDT * At 621 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Caney...moving northeast at 40 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Independence, Caney, Tyro, Havana, Bolton and Independence Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for southeastern Kansas. LAT...LON 3716 9596 3723 9568 3700 9580 3700 9597 TIME...MOT...LOC 2322Z 235DEG 35KT 3703 9593 DARMOFAL
Special weather statement, May 19, 8:30 PM CDT, 1 hour 53 minutes before
Special Weather Statement National Weather Service Wichita KS 830 PM CDT SAT MAY 19 2018 KSZ092-093-200200- Cowley KS-Sumner KS- 830 PM CDT SAT MAY 19 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Cowley County in south central Kansas... Southeastern Sumner County in south central Kansas... * Until 900 PM CDT * At 829 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 7 miles northeast of Braman, or 11 miles southwest of Arkansas City...moving northeast at 35 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Arkansas City, Winfield, Oxford, Geuda Springs and Strother Field Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3729 9718 3729 9689 3700 9704 3700 9730 TIME...MOT...LOC 0130Z 210DEG 28KT 3698 9722 DARMOFAL
Special weather statement, May 19, 8:57 PM CDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Wichita KS 857 PM CDT SAT MAY 19 2018 KSZ093-200215- Cowley KS- 857 PM CDT SAT MAY 19 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Cowley County in south central Kansas... * Until 915 PM CDT * At 854 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Arkansas City...moving northeast at 35 mph. wind gusts up to 50 mph and half-inch diameter hail will be possible with this storm. * Locations impacted include... Arkansas City, Winfield, Burden and Strother Field Airport. LAT...LON 3703 9692 3703 9713 3732 9708 3732 9675 TIME...MOT...LOC 0156Z 214DEG 28KT 3713 9703 DARMOFAL
Special weather statement, May 19, 9:40 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Wichita KS 940 PM CDT SAT MAY 19 2018 KSZ093-094-098-200315- Cowley KS-Chautauqua KS-Elk KS- 940 PM CDT SAT MAY 19 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... East central Cowley County in south central Kansas... Northwestern Chautauqua County in southeastern Kansas... Southwestern Elk County in southeastern Kansas... * Until 1015 PM CDT * At 937 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles east of Dexter, or 7 miles northwest of Cedar Vale...moving northeast at 35 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Cedar Vale, Dexter and Grenola. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3705 9657 3717 9673 3741 9653 3725 9629 TIME...MOT...LOC 0240Z 223DEG 29KT 3717 9661 DARMOFAL
Special weather statement, May 19, 10:10 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Wichita KS 1010 PM CDT SAT MAY 19 2018 KSZ094-098-200330- Chautauqua KS-Elk KS- 1010 PM CDT SAT MAY 19 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Chautauqua County in southeastern Kansas... South central Elk County in southeastern Kansas... * Until 1030 PM CDT * At 1005 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 9 miles northeast of Cedar Vale... moving east-northeast at 25 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Rural areas between Sedan and Elk Falls. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3709 9648 3729 9644 3737 9615 3712 9614 TIME...MOT...LOC 0308Z 244DEG 23KT 3721 9638 DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:30 PM CDT | Special Weather Statement | ICT | Cowley | 30 min |
| May 19, 8:57 PM CDT | Special Weather Statement | ICT | Cowley | 18 min |
| May 19, 9:40 PM CDT | Special Weather Statement | ICT | Chautauqua | 35 min |
| May 19, 10:10 PM CDT | Special Weather Statement | ICT | Chautauqua | 20 min |
| May 19, 10:59 PM CDT | Special Weather Statement | ICT | Chautauqua | 31 min |
| May 19, 11:18 PM CDT | Special Weather Statement | ICT | Montgomery | 27 min |
| May 19, 11:46 PM CDT | Special Weather Statement | ICT | Labette, Neosho | 59 min |
| May 20, 12:09 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 28 min |
| May 20, 1:35 AM CDT | Special Weather Statement | ICT | Cowley | 40 min |
| May 20, 1:47 AM CDT | Special Weather Statement | ICT | Chautauqua | 28 min |
| May 20, 2:06 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 54 min |
| May 20, 2:42 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery, Wilson | 63 min |
| May 20, 2:51 AM CDT | Special Weather Statement | ICT | Elk | 39 min |
| May 20, 3:19 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 56 min |
| May 20, 3:25 AM CDT | Special Weather Statement | ICT | Greenwood, Woodson | 50 min |
| May 20, 4:15 AM CDT | Special Weather Statement | ICT | Labette | 15 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.